Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 57, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2023, 2:16 PM CDT for Lake of the Woods County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2023, 2:16 PM CDT (19:16 UTC)
- Expired
- Jun 27, 2023, 2:52 PM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 227 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:25 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 27, 12:25 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1225 PM CDT Tue Jun 27 2023 .UPDATE... Issued at 1217 PM CDT Tue Jun 27 2023 Scattered thunderstorms have started to develop along the international border this afternoon, with a few potentially being on the stronger side. Coverage will continue to increase this afternoon for those areas. There does exist the chance for isolated strong to severe thunderstorms later this afternoon and evening in the Devils Lake Basin, with hail and wind being the main threats. UPDATE Issued at 944 AM CDT Tue Jun 27 2023 Clouds continue to move into the forecast area today, with some light showers around the James River Valley. Areas of light to moderate rain remains further toward Manitoba and into Ontario. Some hazy conditions are noted in isolated locations from the wildfire smoke. Otherwise, forecast remains on track. UPDATE Issued at 704 AM CDT Tue Jun 27 2023 500 mb short wave moving into central ND at 12z. Earlier CAMs had some precip with this, but there is nothing with it. Cirrus and a few mid clouds and thats it. With daytime heating that will change as it moves east. Stronger wave in northern Wyoming will move along SD/ND border this evening and overnight and bring the best chance for showers and t-storms. Still isold risk of a strong or severe storms in far SE ND near better 0-6 km shear. && .SHORT TERM...(Today through Wednesday) Issued at 334 AM CDT Tue Jun 27 2023 500 mb ridge is anchored over texas with 500 mb jet on top of the ridge thru South Dakota and Nebraska. This is where the best 0-6 km bulk shear (40-50kt) will remain today. This axis of higher bulk shear will shift into southern MN Wednesday. To our north a separate area of 30-40 kt bulk shear will be north of Winnipeg today. This leaves our area in between the two main t-storm areas with edge of 40 kt bulk shear in southern ND. A short wave in southeastern Montana and northern Wyoming will move east today along the ND/SD border this evening/overnight. So idea in the forecast is that better chances for showers and t-storms will occur due to peak heating mid afternoon but continue thru tonight into Wed AM due to short wave moving thru. Risk of isolated strong/severe storm is present still similar to Monday despite less than favorable MU CAPE and 0-6 km shear values. HREF UH tracks are quite weak as well in our area. But given what occurred yesterday some mention of strong or brief severe with hail to 1 inch threat is worth of messaging, mainly for southern fcst area. Thunderstorm chances continue into Wednesday but focus Wednesday more over Minnesota as short wave moves east. .LONG TERM...(Wednesday night through Monday) Issued at 334 AM CDT Tue Jun 27 2023 500 mb low near The Pas Manitoba at 12z Wed will be near Lake of the Woods region/Lake Winnipeg area at 18z Thu. This will give a higher chance for t-storms in northwestern MN, especially near Lake of the Woods as forcing is greatest there. Rest of the period from Friday into Monday shows brief 500 mb ridging into western Dakotas into central Canada and WPC cluster analysis shows a good signal for this as 500 mb height falls occur over Vancouver Island. Cannot rule out a risk of a shower or storm into the weekend, mainly afternoon, but chances are not high. Will need to watch late Sunday into Monday for potential short wave trough from Vancouver Island moving east and giving a bit better chance for t-storms. But GEFS and other ensembles support a ridge building stronger into the area with 500 mb low/short wave energy moving more northeast into central Alberta and northern Saskatchewan early next week. Thus keeping t-storm chances low Monday into Tuesday. Temperatures look to be around normal or just a tad above thru the period with highs most days 80 to 85. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1217 PM CDT Tue Jun 27 2023 Clouds continue to move into the region, with a few showers and storms developing in Lake of the Woods area. Ceilings remain VFR this afternoon. Showers and storms develop along the international border and in DVL region this afternoon and evening. Activity gradually spreads into the FAR, GFK, TVF, and BJI area during the afternoon, with lingering shower activity through the end of TAF period. DVL will most likely clear out around 12-15z. Some of the scattered thunderstorms could be on the stronger side. Any TAF location that sees a thunderstorm could see erratic winds at times. DVL has the best chance for seeing this occur in the evening. Main time frame for thunderstorm activity would be 22-05z. After, stratiform rain develops and ceilings drop to MVFR, with isolated IFR at times. this continues through the TAF period, with a wind shift from the south toward the north around the 14-16z time frame. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Spender SHORT TERM...Riddle LONG TERM...Riddle AVIATION...Spender
Hazardous weather outlook, Jun 27, 8:32 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 832 AM CDT Tue Jun 27 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281345- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 832 AM CDT Tue Jun 27 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms this afternoon and evening, with gusty winds and brief small hail possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 27, 12:38 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1238 PM CDT Tue Jun 27 2023
MNZ006-271830-
Lake Of The Woods MN-
1238 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of central Lake of the
Woods County through 130 PM CDT...
At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Zippel Bay State Park, or 41 miles east of Roseau, moving northeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wheelers Point, Birch Beach and Zippel Bay State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4887 9469 4884 9470 4883 9471 4881 9470
4877 9487 4893 9499 4905 9473 4888 9468
TIME...MOT...LOC 1738Z 244DEG 10KT 4888 9486
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jun 27, 12:39 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1239 PM CDT Tue Jun 27 2023
MNZ006-009-271830-
North Beltrami MN-Lake Of The Woods MN-
1239 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northeastern
Beltrami and south central Lake of the Woods Counties through 130 PM
CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Oaks Corner, or 53 miles north of Bemidji, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Upper Red Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4814 9499 4830 9510 4847 9473 4823 9456
TIME...MOT...LOC 1739Z 244DEG 10KT 4826 9495
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jun 27, 1:14 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
114 PM CDT Tue Jun 27 2023
MNZ005-006-271845-
Roseau MN-Lake Of The Woods MN-
114 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of east central Roseau
and west central Lake of the Woods Counties through 145 PM CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Swift, or 23 miles east of Roseau, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arnesen, Roosevelt, Swift and Williams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4873 9520 4883 9536 4900 9511 4880 9482
TIME...MOT...LOC 1813Z 234DEG 11KT 4881 9524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRSpecial weather statement, Jun 27, 1:18 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
118 PM CDT Tue Jun 27 2023
MNZ005-271915-
Roseau MN-
118 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northeastern Roseau
County through 215 PM CDT...
At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salol, or near Roseau, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salol and Warroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4886 9529 4879 9561 4888 9575 4900 9562
4900 9544
TIME...MOT...LOC 1817Z 234DEG 11KT 4887 9565
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRSpecial weather statement, Jun 27, 1:26 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
126 PM CDT Tue Jun 27 2023
MNZ006-009-271930-
North Beltrami MN-Lake Of The Woods MN-
126 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of north central
Beltrami and south central Lake of the Woods Counties through 230 PM
CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Oaks Corner, or 51 miles southeast of Roseau, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oaks Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4818 9501 4828 9513 4851 9502 4838 9456
TIME...MOT...LOC 1825Z 215DEG 9KT 4831 9498
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JRSpecial weather statement, Jun 27, 2:13 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
213 PM CDT Tue Jun 27 2023
MNZ006-271945-
Lake Of The Woods MN-
213 PM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northwestern Lake of
the Woods County through 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnesen, or 33 miles east of Roseau, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arnesen, Lude, Birch Beach, Long Point and Garden Island State
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4912 9477 4909 9475 4894 9470 4893 9517
4900 9518 4900 9515 4913 9515 4927 9484
TIME...MOT...LOC 1912Z 264DEG 13KT 4903 9507
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:37 PM CDT | Special Weather Statement | FGF | Roseau | 38 min |
| Jun 27, 12:37 PM CDT | Special Weather Statement | FGF | Roseau | 53 min |
| Jun 27, 12:38 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 52 min |
| Jun 27, 12:39 PM CDT | Special Weather Statement | FGF | Beltrami | 51 min |
| Jun 27, 1:14 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 31 min |
| Jun 27, 1:18 PM CDT | Special Weather Statement | FGF | Roseau | 57 min |
| Jun 27, 1:26 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 64 min |
| Jun 27, 2:13 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 32 min |
| Jun 27, 2:30 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 15 min |
| Jun 26, 7:13 PM CDT | Special Weather Statement | FGF | Walsh | 32 min |
| Jun 26, 7:25 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Walsh | 35 min |
| Jun 26, 9:47 PM CDT | Special Weather Statement | FGF | Grand Forks | 28 min |
| Jun 27, 6:05 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.